Illinois, 2019

Damaging Winds in Illinois, April 7, 2019

April 7, 2019 · NWS LSX · 2 events in 2 counties and zones

Scattered strong to severe storms developed across the region. There were numerous reports of large hail and some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered strong to severe storms developed across the region. There were numerous reports of large hail and some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 7, 5:46 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 7, 5:46 PM CST, 1 hour 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
646 PM CDT Sun Apr 7 2019

.SHORT TERM... (Through Monday Night)
Issued at 244 PM CDT Sun Apr 7 2019

Still waiting for activity to fire up this afternoon as pre-frontal
trof extending from west central Illinois south southwestward
towards Springfield, MO as of 19z Sunday slides east. Latest RAP run
still showing surface based CAPES between 1500 and 2500 J/kg through
early this evening, mainly along and south of I-70 corridor. This
combined with deep layer shear increasing to around 35 kts and
decent moisture convergence along the trof will see isolated/
scattered storms develop anytime now. Coverage will be sparse but
could see some isolated strong to severe storms for portions of
eastern MO and western IL through this evening with the main
threats being large hail and damaging winds. In the meantime, main
cold front is still progged to approach northwestern portions of
forecast area by late this afternoon with showers and storms
developing in this area by 22z Sunday.

Eventually the front will catch up with the pre-frontal trof and
merge, pushing the activity southeastward out of the forecast
area by 12z Monday, though some lingering showers are possible
over portions of southeast MO and southern IL through midday. Dry
and mild weather will prevail across the region Monday and Monday
night with clouds clearing out by late Monday afternoon.

Otherwise, some weak CAA tonight after front moves through with lows
in the upper 40s to upper 50s. Highs on Monday will be in the low to
mid 70s with lows Monday night in the upper 40s to low 50s.

Byrd

.LONG TERM... (Tuesday through Next Sunday)
Issued at 244 PM CDT Sun Apr 7 2019

Still expecting dry and warmer weather through mid week with
highs in the mid 60s to upper 70s each day.

Extended models still show decent cyclogenesis over the Central
Plains midweek as upper level trough swings through, though have
minor differences in placement and timing, so kept NBM blend with
increasing chances of showers and thunderstorms beginning
Wednesday night through Thursday evening before exiting. With this
wound up system, it will be quite breezy on Thursday. Beyond
that, colder weather expected for Friday through Sunday with
another chance of rain Saturday afternoon through Sunday.

Byrd
&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 645 PM CDT Sun Apr 7 2019

VFR flight conditions outside of showers and thunderstorms through
the forecast period. As for the precipitation, showers and storms
will taper off by 06z Monday at TAF sites. Southwest winds will
diminish and veer to the west then northwest after cold front
moves through late this evening.

SPECIFICS FOR KSTL:
VFR flight conditions outside of showers and thunderstorms through
the forecast period. As for the precipitation, showers and storms
will taper off in the St. Louis metro area by 06z Monday.
Southwest winds will diminish and veer to the west to northwest
after cold front moves through around 06z Monday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 7, 2:29 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
329 PM CDT Sun Apr 7 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
329 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through midnight across the area.
A few of these storms could be strong to severe across eastern
Missouri and western Illinois through this evening. The primary
threats will be large hail and damaging winds.

Moderate to major river flooding is ongoing at points on the
Mississippi and Illinois Rivers. Please see the appropriate Flood
Statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Major river flooding will continue or is expected to occur at
Saverton Lock and Dam on the Mississippi River and at Hardin along
the Illinois River. Moderate flooding will continue at several other
points on the Mississippi River. Please see the appropriate Flood
Statements for specific details.

There is a chance of thunderstorms from Wednesday night through Thursday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

Byrd

In the hours before

Local storm report, Apr 7, 6:05 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             EUREKA                  38.51N 90.64W
04/07/2019  E0.25 INCH       ST. LOUIS          MO   PUBLIC

&&

JPG
Local storm report, Apr 7, 6:15 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     4 S WELDON SPRING       38.66N 90.65W
04/07/2019  M46 MPH          ST. LOUIS          MO   ASOS

            FROM SPIRIT OF ST. LOUIS AIRPORT.

&&

JPG
Local storm report, Apr 7, 6:17 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             CENTER                  39.51N 91.53W
04/07/2019  M1.00 INCH       RALLS              MO   FIRE DEPT/RESCUE

            HAIL IS FALLING HEAVILY.

&&

JPG
Special weather statement, Apr 7, 6:18 PM CST, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
718 PM CDT SUN APR 7 2019

ILZ101-102-MOZ063>065-080100-
St. Clair IL-Monroe IL-St. Louis MO-Jefferson MO-St. Louis City MO-
718 PM CDT SUN APR 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...CENTRAL ST. CLAIR...
NORTHEASTERN JEFFERSON AND SOUTH CENTRAL ST. LOUIS COUNTIES AND
SOUTHERN ST. LOUIS CITY UNTIL 800 PM CDT...

At 718 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Barnhart, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. Louis, Chesterfield, Belleville, Ballwin, O'Fallon, Kirkwood,
East St. Louis, Webster Groves, Arnold, Manchester, Fairview Heights,
Cahokia, Swansea, Shiloh, Crestwood, Festus, Town and Country,
Waterloo, Columbia and Ellisville.

This includes the following highways...
 Interstate 64 in Illinois between exits 9 and 14.
 Interstate 44 in Missouri between exits 269 and 277.
 Interstate 55 in Missouri between exits 178 and 191.

This also includes  Castlewood State Park, Mastodon Historic Site,
Sandy Creek Covered Bridge Historic Site, and Gov. Dunklin's Grave
Historic Site.

LAT...LON 3824 9061 3862 9057 3864 8988 3822 8990
TIME...MOT...LOC 0018Z 272DEG 34KT 3836 9040

Tilly
Local storm report, Apr 7, 6:19 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
719 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     1 NNW BALLWIN           38.61N 90.56W
04/07/2019  E50 MPH          ST. LOUIS          MO   BROADCAST MEDIA

&&

JPG
Local storm report, Apr 7, 6:23 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     MONROE CITY             39.66N 91.73W
04/07/2019  M39 MPH          MONROE             MO   MESONET

            MISSOURI MESONET.

&&

JPG

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
April 7, 6:50 PM CST
Where
Monroe County, Columbia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.450, -90.200

Thunderstorm winds blew down several large trees around town and caused minor roof damage to one building.

Thunderstorm Wind, Pike

When
April 7, 7:10 PM CST
Where
Pike County, Pleasant Hill
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.450, -90.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816998, 816997.